EconPapers    
Economics at your fingertips  
 

Heavy-traffic fluid limits for periodic infinite-server queues

Ward Whitt ()
Additional contact information
Ward Whitt: Columbia University

Queueing Systems: Theory and Applications, 2016, vol. 84, issue 1, No 5, 143 pages

Abstract: Abstract To better understand what stochastic model might be appropriate in applications with system data, we study the consequences of fitting a stationary birth-and-death (BD) process to the sample path of a periodic $$M_t/GI/\infty $$ M t / G I / ∞ model. The fitted BD process will necessarily have the correct steady-state distribution (appropriately defined), but will not have the correct transient behavior. Nevertheless, the fitted birth-rate and death-rate functions have structure determined by the $$M_t/GI/\infty $$ M t / G I / ∞ model that should be seen with data if the $$M_t/GI/\infty $$ M t / G I / ∞ model is appropriate. In this paper, we establish heavy-traffic fluid limits that yield explicit approximation formulas for the fitted birth-rate and death-rate functions that can help evaluate whether a periodic $$M_t/GI/\infty $$ M t / G I / ∞ model is appropriate. We also establish many-server heavy-traffic fluid limits for the steady-state distribution in the periodic $$M_t/GI/\infty $$ M t / G I / ∞ model. For the special case of sinusoidal arrival rates, the limiting steady-state distribution has an arcsine law.

Keywords: Stochastic grey-box queueing models; Periodic queues; Periodic arrival rates; Periodic steady state; Birth-and-death processes; Fitting birth-and-death processes to data; Many-server heavy-traffic limits; 60F17; 60J25; 60K25; 62M09; 90B22 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://link.springer.com/10.1007/s11134-016-9494-x Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:queues:v:84:y:2016:i:1:d:10.1007_s11134-016-9494-x

Ordering information: This journal article can be ordered from
http://www.springer.com/journal/11134/

DOI: 10.1007/s11134-016-9494-x

Access Statistics for this article

Queueing Systems: Theory and Applications is currently edited by Sergey Foss

More articles in Queueing Systems: Theory and Applications from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-20
Handle: RePEc:spr:queues:v:84:y:2016:i:1:d:10.1007_s11134-016-9494-x